Loving Life TV

From a man with a black, hairy tongue to a vitamin D overdose, here are 3 fascinating medical cases from 2022

Home Forums NATS NIBBLES From a man with a black, hairy tongue to a vitamin D overdose, here are 3 fascinating medical cases from 2022

  • This topic is empty.
Viewing 1 post (of 1 total)
  • Author
    Posts
  • #387152
    Nat Quinn
    Keymaster
    Clinicians wrote about fascinating cases in 2022: from a man who developed a black, hairy tongue following a stoke to another who took 80 times the recommended amount of vitamin D.
    Clinicians publish case reports in scientific journals about unusual or rare things that happen to patients to inform their peers, without the need for comprehensive research, which can be time-consuming and expensive.
    Case reports tend to shed light on unexpected symptoms, rare treatment side effects, or innovative approaches to treatment, but usually more research is needed to prove the findings. This year, for example, Insider reported on a woman who was¬†diagnosed with breast cancer¬†after going to the dentist with a swollen jaw; a man with a¬†“giant” gallstone, and a woman who took¬†six times¬†the recommended CBD dose.
    Below are three other interesting case reports from 2022.
    A man overdosed on vitamin D after taking 80 times the recommended amount
    A middle-aged man was hospitalised with diarrhoea, weight loss, and ringing in his ears, after he took 80 times the recommended amount of vitamin D for a month, according to a case report published in BMJ Case Reports in July.
    The clinicians wrote that a private nutritionist told the unnamed man to take the vitamin D supplement, alongside 19 others.
    Vitamin D¬†is fundamental for bone health and is obtained naturally from sunlight and foods, like mushrooms and oily fish. But, if taken in large amounts, usually from a supplement overdose, it can be toxic for the body’s organs, including the kidneys, gut, and heart.
    A blood test showed that the man’s¬†vitamin D¬†levels were seven times the recommended amount, his calcium levels were dangerously high, and his kidneys were at risk of damage.
    Vitamin D regulates the amount of calcium in the body, so an overdose can cause high calcium levels, which can results in neurological symptoms including drowsiness, psychosis, and coma. It takes about two months for the body to clear half the original amount of vitamin D taken, so symptoms can last weeks, the report authors said.
    They said the man’s case was uncommon but that excessive levels of¬†vitamin D¬†can cause “debilitating” effects on the body.
    Taking the recommended dose of vitamin D was safe, the clinicians said, but they encouraged people to speak with a doctor before starting an alternative therapy or over-the-counter medications.
    A man had to quit sex after he developed rare¬†‘post-orgasmic illness syndrome’
    A 27-year-old man quit sex until he was prescribed an antihistamine that stopped him from experiencing flu-like symptoms every time he ejaculated, according to a medical case study published in the medical journal Urology Case Reports in November.
    The unnamed man from Michigan experienced symptoms ‚ÄĒ including coughing, a runny nose, sneezing, and a¬†hive-like rash ‚ÄĒ after he ejaculated, whether he¬†masturbated¬†or had sex.
    Doctors believe it was due to post-orgasmic illness syndrome (POIS), which causes flu-like and allergy symptoms after a person orgasms after sexual activity, masturbation, or spontaneously during sleep. Symptoms can last for up to a week.
    We don’t know what causes the condition, which has affected at least 60 people in the last 20 years, the report suggests.
    There are currently no proven treatments, but the patient said that an antihistamine, called fexofenadine, decreased his symptoms by 90% ‚ÄĒ including the rash ‚ÄĒ allowing him to have sex again, according to the report.
    The report authors said that fexofenadine needs to be studied more to know if it will help others with POIS.
    A man developed a black, hairy tongue after he changed his diet
    A man in his 50s developed a black, hairy tongue after a stroke forced him to eat a pureed diet, according to a report published in JAMA Dermatology in March.
    Indian dermatologists wrote in the report that black hairy tongue is more likely to occur in people on a pureed diet. It forms because of a lack of abrasion or stimulation to the top of the tongue, which leads to a buildup of a protein called keratin. As a result, conical projections covering the tongue, called filiform papillae, get long and form a hairlike appearance on the top of the tongue.
    A person may also get a hairy tongue because they have: poor oral hygiene, smoke cigarettes, use oxidizing mouthwashes or oral antibiotics, drink excessive amounts of coffee or tea, or have conditions that suppress the immune system, such as HIV or cancer.
    In this case, a thick, black coating covered most of the man’s tongue, sparing the sides and middle part, the report said.
    Black hairy tongue is a temporary, harmless condition that usually gets better by brushing the tongue with a toothbrush or using a tongue scraper.
    For this patient, the condition resolved after 20 days with “proper cleansing,” the clinicians wrote.

     

    From a man with a black, hairy tongue to a vitamin D overdose, here are 3 fascinating medical cases from 2022 | Business Insider

Viewing 1 post (of 1 total)
  • You must be logged in to reply to this topic.